Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 51, NWS Amarillo, TX

July 29, 2011Oldham County, Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 29, 2011, 6:12 PM CDT for Oldham County, Potter County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 6:12 PM CDT (23:12 UTC)
Expired
Jul 29, 2011, 7:00 PM CDT
In force
48 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Oldham County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS54 KAMA 292312
SVRAMA
TXC359-375-300000-
/O.NEW.KAMA.SV.W.0051.110729T2312Z-110730T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS
  WEST CENTRAL POTTER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 700 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BOYS RANCH...OR
  ABOUT 21 MILES NORTHEAST OF VEGA...MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOYS RANCH...
  VALLEY DE ORO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3541 10257 3562 10254 3557 10207 3539 10211
TIME...MOT...LOC 2312Z 099DEG 9KT 3550 10221

$$

TB
3 follow-up statements
295 
WWUS54 KAMA 292326
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT FRI JUL 29 2011

TXC375-292335-
/O.CAN.KAMA.SV.W.0051.000000T0000Z-110730T0000Z/
POTTER TX-
626 PM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POTTER COUNTY IS
CANCELLED...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED 
OUT OF POTTER COUNTY. THEREFORE THE SEVERE THUNDERSTORM WARNING IS 
CANCELLED.

LAT...LON 3556 10220 3543 10220 3541 10257 3562 10254
TIME...MOT...LOC 2325Z 093DEG 10KT 3551 10226

$$

TXC359-300000-
/O.CON.KAMA.SV.W.0051.000000T0000Z-110730T0000Z/
OLDHAM TX-
626 PM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN OLDHAM COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BOYS RANCH...OR ABOUT
20 MILES NORTHEAST OF VEGA...MOVING WEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3556 10220 3543 10220 3541 10257 3562 10254
TIME...MOT...LOC 2325Z 093DEG 10KT 3551 10226

$$

TB
537 
WWUS54 KAMA 292341
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT FRI JUL 29 2011

TXC359-300000-
/O.CON.KAMA.SV.W.0051.000000T0000Z-110730T0000Z/
OLDHAM TX-
641 PM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL OLDHAM COUNTY...

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER NORTH CENTRAL OLDHAM
COUNTY...OR ABOUT 19 MILES NORTH OF VEGA...MOVING WEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3556 10232 3544 10232 3541 10257 3562 10254
TIME...MOT...LOC 2341Z 095DEG 11KT 3553 10243

$$

TB
222 
WWUS54 KAMA 292356
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT FRI JUL 29 2011

TXC359-300006-
/O.EXP.KAMA.SV.W.0051.000000T0000Z-110730T0000Z/
OLDHAM TX-
656 PM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OLDHAM COUNTY WILL
EXPIRE AT 700 PM CDT...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3556 10232 3544 10232 3541 10257 3562 10254
TIME...MOT...LOC 2356Z 095DEG 11KT 3553 10249

$$

TB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:03 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 29, 3:03 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CDT FRI JUL 29 2011

.DISCUSSION...
NOW STATIONARY FRONT REMAINS APPROXIMATELY ALONG A LINE FROM TULIA TO
HIGGINS. NOT ONLY IS THERE A MODEST TEMPERATURE GRADIENT ACROSS THE
FRONT...BUT SO FAR...THIS SEEMS TO ALSO BE THE MAIN FOCUS FOR
CONVECTION. WITH THE FRONT REMAINING IN THE AREA AT LEAST THROUGH
TONIGHT...BEFORE WASHING OUT...KEPT MENTION OF THUNDERSTORMS THROUGH 12Z.

THE NEXT CONCERN WILL BE THE EFFECT...OR LACK THEREOF...THAT THE
REMNANTS OF TROPICAL STORM DON WILL HAVE ON THE PANHANDLE REGION.
SOUTHERLY AND SOUTHEASTERLY FLOW REMAINS IN PLACE OVER THE REGION
THROUGH THE WEEKEND...THIS SHOULD ALLOW FOR THE MOISTURE PLUME
ASSOCIATED WITH TROPICAL STORM DON TO SPREAD FURTHER NORTH INTO
TEXAS. HOWEVER...THINK THE OPPORTUNITY FOR RAIN IN THE TEXAS
PANHANDLE WILL BE LIMITED AND BRIEF...IF ANY OPPORTUNITY AT ALL. IT
WILL BE A RACE TO SEE IF THE MOISTURE CAN ADVECT UP HERE BEFORE
SUBSIDENCE ASSOCIATED WITH THE BUILDING UPPER LEVEL HIGH MINIMIZES
THE POTENTIAL FOR ANY STORMS TO DEVELOP. HOWEVER...CONSIDERING THAT
TS DON IS MOVING FASTER TO THE WEST AS COMPARED TO YESTERDAY...HAVE
INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN TEXAS
PANHANDLE TOMORROW AFTERNOON.

FOR MUCH OF THE REST OF THE WEEK...IT WILL BE A FAMILIAR STORY TO THE
REGION. THE RIDGE BUILDS BACK WEST...AND REMAINS ENTRENCHED OVER THE
HIGH PLAINS FOR MUCH OF THE WEEK...BRINGING A RETURN TO MORE HOT AND
DRY WEATHER FOR THE PANHANDLES. BOTH THE GFS AND THE ECMWF ARE
SHOWING A COLD FRONT DIGGING SOUTH INTO THE PANHANDLES BEFORE
STALLING OVER THE REGION WEDNESDAY NIGHT. HOWEVER...GIVEN THAT THE
UPPER LEVEL RIDGE IS NOT EXPECTED TO WEAKEN ANY UNTIL THURSDAY AT THE
EARLIEST...THINK THAT THE MODELS ARE TOO FAST WITH THE SURFACE FRONT.
THEREFORE...DID NOT MENTION ANY CHANCE FOR PRECIPITATION UNTIL
THURSDAY.

JOHNSON
&&

.FIRE WEATHER...
RELATIVELY LIGHT WINDS...TEMPERATURES CLOSER TO NORMAL...AND
RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL PRECLUDE ANY ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS THROUGH THE WEEKEND.
HOWEVER...LIGHTNING FROM THUNDERSTORMS TONIGHT AND TOMORROW AFTERNOON
COULD CAUSE A FIRE WEATHER CONCERN...MAINLY IN THE SOUTHERN TEXAS
PANHANDLE. BY MONDAY...THE UPPER LEVEL RIDGE WILL ONCE AGAIN BE OVER
THE REGION LEADING TO TEMPERATURES ONCE AGAIN WELL ABOVE NORMAL. IN
ADDITION...A SURFACE TROUGH COULD RESULT IN INCREASING SOUTHERLY
WINDS ESPECIALLY MONDAY AND TUESDAY. HOWEVER...THERE IS SOME
UNCERTAINTY IN HOW FAR SOUTH THIS TROUGH WILL BE. IT COULD STAY IN
KANSAS AND COLORADO...IN WHICH CASE WINDS ACROSS THE PANHANDLES WOULD
REMAIN LIGHT. THROUGH THE REST OF THE WEEK...WINDS SHOULD BE
RELATIVELY LIGHT.

JOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  94  70  96  70 /  30  20   5   5   0
BEAVER OK                  70 101  73 104  73 /  50   5   5   5   0
BOISE CITY OK              67  93  69  99  70 /  50   5  10   5   0
BORGER TX                  72  99  74 101  75 /  40  10   5   5   0
BOYS RANCH TX              68  97  71  99  71 /  50  20   5   5   0
CANYON TX                  65  94  69  96  67 /  30  20   5   5   0
CLARENDON TX               71 102  73  98  73 /  20  20   5   5   0
DALHART TX                 65  93  67  97  68 /  50  10  10   5   0
GUYMON OK                  69 100  71 101  73 /  50   5   5   5   0
HEREFORD TX                63  94  67  94  66 /  40  20   5   5   0
LIPSCOMB TX                71 100  73 100  74 /  30  10   5   5   0
PAMPA TX                   69  96  71  97  71 /  30  20   5   5   0
SHAMROCK TX                74 100  73  99  72 /  20  20   5   5   0
WELLINGTON TX              74 101  74 101  72 /  20  20   5   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/16
Hazardous weather outlook, Jul 29, 2:57 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
257 PM CDT FRI JUL 29 2011

OKZ001>003-TXZ001>020-301100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
257 PM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT
WIND GUSTS TO AROUND 50 MPH AND LOCALLY HEAVY RAIN WILL BE POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON ACROSS THE SOUTHERN
TEXAS PANHANDLE...AND AGAIN THURSDAY AND THURSDAY NIGHT ACROSS THE
OKLAHOMA AND NORTHERN TEXAS PANHANDLE. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME...HOWEVER WIND GUSTS TO AROUND 50 MPH AND LOCALLY HEAVY
RAINFALL CAN BE EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Local storm report, Jul 29, 3:53 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     5 W GROOM               35.20N 101.19W
07/29/2011                   CARSON             TX   LAW ENFORCEMENT

            TRUCK BLOWN OFF THE ROAD AT MILE MARKER 113 ON
            INTERSTATE 40

&&

CORRECTED EVENT TIME

EVENT NUMBER AMA1100354

SFJ
Special weather statement, Jul 29, 4:13 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT FRI JUL 29 2011

TXZ016-017-292215-
DEAF SMITH TX-RANDALL TX-
413 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR RANDALL AND DEAF
SMITH COUNTIES.

AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BUFFALO
LAKE...OR ABOUT 14 MILES SOUTH OF CANYON...MOVING WEST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KJS
Special weather statement, Jul 29, 4:40 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
440 PM CDT FRI JUL 29 2011

TXZ008-009-292245-
HUTCHINSON TX-ROBERTS TX-
440 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR ROBERTS AND
HUTCHINSON COUNTIES.

AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 19 MILES EAST OF STINNETT...OR ABOUT
21 MILES NORTHEAST OF BORGER...MOVING WEST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KJS
Special weather statement, Jul 29, 5:09 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
509 PM CDT FRI JUL 29 2011

TXZ012-292315-
POTTER TX-
509 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR POTTER COUNTY.

AT 505 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 13 MILES EAST OF VALLEY DE ORO...OR
ABOUT 14 MILES NORTH OF AMARILLO...MOVING WEST AT 5 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KJS
Special weather statement, Jul 29, 5:12 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
512 PM CDT FRI JUL 29 2011

TXZ016-017-292315-
DEAF SMITH TX-RANDALL TX-
512 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR RANDALL AND DEAF
SMITH COUNTIES.

AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF DAWN...OR ABOUT
10 MILES EAST OF HEREFORD...MOVING WEST AT 5 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KJS
Special weather statement, Jul 29, 5:59 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT FRI JUL 29 2011

TXZ011-012-292330-
OLDHAM TX-POTTER TX-
559 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR POTTER AND OLDHAM
COUNTIES.

AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 2 MILES NORTH OF VALLEY DE ORO...OR
ABOUT 24 MILES NORTHEAST OF VEGA...MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:49 PM CDTSevere Thunderstorm WarningAMACarson, Gray39 min
Jul 29, 4:02 PM CDTSevere Thunderstorm WarningAMARoberts34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.